Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 1, 2021McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this special weather statement at Jul 1, 2021, 2:05 PM EDT for McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 2:05 PM EDT (18:05 UTC)
Expired
Jul 1, 2021, 2:30 PM EDT
In force
25 min
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WWUS81 KRLX 011805
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
205 PM EDT Thu Jul 1 2021

VAZ003-004-WVZ033-011830-
Dickenson-Buchanan-McDowell-
205 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON...BUCHANAN
AND CENTRAL MCDOWELL COUNTIES...

At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Trammel to near Paw Paw.
Movement was east-northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Welch, Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Gary, War, Big Rock, Trammel, Clinchco, Bradshaw,
Jolo, Oakwood, Stacy, Nora, Vansant, Coalwood and Hurley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3702 8248 3707 8250 3713 8255 3720 8255
      3724 8245 3727 8235 3728 8234 3728 8232
      3748 8205 3740 8142 3697 8238
TIME...MOT...LOC 1803Z 254DEG 40KT 3711 8232 3738 8208 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 1, 1:48 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 1, 1:48 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
148 PM EDT Thu Jul 1 2021

.SYNOPSIS...
Slow moving showers and thunderstorms ahead of a cold front
will produce heavy rain today through early Friday morning. High
pressure returns the rest of the weekend and into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Thursday...

Trimmed back on precip coverage across our extreme northwestern
zones for late this morning as radar trends depict showers are
slowly waning as the cold front sinks southward. Temperatures
and sky coverage remain on track heading into the afternoon.

As of 230 AM Thursday...

Broad upper level closed low rotates over the Great Lakes and
traverses near the area today. This will bring along its cold
frontal boundary right across our northwestern CWA border along
Ohio by this late morning. There is a weak trough ahead of the
front which may be enough to ignite and continue some early
convection lasting through this morning. The Nam4k, ARW and FV3
Hi-res models all support this solution. The HRRR not so much,
but does hint at it. A lot of vorticity along the front this
late morning combined with the low and mid levels being very
juicy, and decent instability may just initiate a possible
broken line later in the day as the front moves through. Low
shear and weak momentum will not promote severe storms although
with lower freezing levels than yesterday we might see some
decent sized hail and strong wind although both sub-severe or
maybe borderline. We did get a report yesterday of 1 inch hail
with higher freezing levels.

Regardless of the aforementioned threats, The main threat will
be flash flooding potential. We do have a watch out for our
entire CWA through Thursday. After being primed yesterday and
through this morning certain areas will be prone to flood under
heavy downpours due to PWATs being anomously high, any downpour
or repeated downpours to low lying and flood prone areas will
have a very good chance at flooding. However, any area can also
be affected by repeated bouts of heavy rain or slow moving
strong storms due to this weak steering flow aloft.

As frontal passage takes place during the daytime and a lot of
instability will be used up with the broken line as most of the
energy pulls ahead, so this may create a more stratiform type
passage at least with an abundant low stratus deck. A few
storms are still feasible, but not expecting severe type storms
for this time frame either with weak shear and lack of instability
by then as well as no upper level support.

As the front slowing moves through by late Friday morning
things start top settle down as drier air quickly invades the
area. Temperatures will stay well below average today
considering all the activity that will be happening and
overnight temps stay right around average.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 245 AM Thursday...

Possible lingering showers into Friday afternoon for the
northeast mountainous area will be all that is left of the
aforementioned cold front. Thereafter, the upper level low moves
off to the northeast and gives us one last chance of showers
for the northeast sector of the CWA for Saturday afternoon due
to wrap around flow. Sunday is looking dry although the pesky
low still promotes showers just north of the CWA. I wouldn't be
surprise if a sprinkle inches down and affects the northeast
border of the CWA. However, due to low probability and lack of
confidence as well as most models keeping the precipitation
just to our north (except for the SREF/GFS who had precip just
on the northern fringe of the border), took the liberty of
removing slight chances from guidance and left the area dry for
the day. Temperatures will try and bounce back from being well
below average for this time of year although by Sunday they will
inch just close to seasonable although slightly below.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 120 PM Thursday...

Cool, dry air remains in place Sunday into Monday. Ripples in
the northwest flow aloft, on the back side of a large upper
level low swirling through the Canadian maritimes, are so far
not likely to induce precipitation over the area, even with a
warm front crossing the middle and upper Ohio Valley. This may
change with time, especially if an elevated mixed layer becomes
involved.

A trend toward warmer and more humid weather takes place in the
wake of the warm front next week, with the chance for showers
and afternoon and evening thunderstorms Wednesday, as a cold
front approaches from the northwest. The guidance envelop then
reflects the cold front either buckling over the area Thursday
or not even making it into the area at all. This keep the chance
for showers and mainly afternoon and evening thunderstorms
going through Thursday.

Central guidance reflects the return of above normal
temperatures next week, with lowland highs up around 90 Monday
through Wednesday, and overnight lowland lows in the mid 60s, a
little above normal and in tandem with dew points. Kept the
valleys cooler Sunday night.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

Upper level disturbance adjoined with a surface cold front
moving through the region has engulfed all terminals within a
blanket of IFR/MVFR stratus and showers/isolated instances of
thunderstorms. At the time of writing, the bulk of convection is
currently positioned south and east of our airspace, but may
attempt to progress into a few sites later this evening. Opted
to handle this possibility with tempo groups for the conclusion
of the current ZULU day.

Shower coverage will sluggishly diminish overnight into Friday
as the front shifts eastward and its parent trough pivots into
New England. This will continue to maintain low stratus across
the area overnight with perhaps a chance for fog development at
some terminals come Friday morning. High pressure inching into
the Ohio Valley will aid in eliminating low ceilings throughout
the day Friday, with gradual improvement hinted at the end of
the current TAF package.

Winds will continue to be light out of the southwest today,
becoming more northerly in the wake of the frontal passage on
Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of reduced CIGS/VIS
may vary under showers/storms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    H    M    M    M    M    M    H    H    M    M
HTS CONSISTENCY  H    L    M    H    M    M    L    H    H    H    H    M
BKW CONSISTENCY  H    H    M    M    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    H    M    M    M    M    M    M    M
CKB CONSISTENCY  H    L    H    H    H    H    H    M    H    M    L    L

AFTER 18Z FRIDAY...
IFR possible Saturday morning from fog development along the
higher terrain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday morning for WVZ005-013-015-
     024>028-030>034-039-040-515>526.
     Flash Flood Watch through late tonight for WVZ006>011-014-
     016>020-029.
OH...Flash Flood Watch through late tonight for OHZ066-067-075-076-
     083>087.
KY...Flash Flood Watch through Friday morning for KYZ105.
     Flash Flood Watch through late tonight for KYZ101>103.
VA...Flash Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...JZ
NEAR TERM...JZ/MEK
SHORT TERM...JZ
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Jul 1, 3:52 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
352 AM EDT Thu Jul 1 2021

KYZ105-WVZ005-013-015-024>028-030>032-039-040-519-521>526-020800-
Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
352 AM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

We are anticipating scattered to numerous thunderstorms this
this morning and afternoon which will be slow moving. The main
threat is flash flooding, especially for areas that are low lying or
have poor drainage or just get hit repeatedly by downpours. These
areas are also in a marginal to slight risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029-
020800-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-
352 AM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

We are anticipating scattered to numerous thunderstorms this
this morning and afternoon which will be slow moving. The main
threat is flash flooding, especially for areas that are low lying or
have poor drainage or just get hit repeatedly by downpours. These
areas are also in a marginal to slight risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515>518-520-020800-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Southeast Nicholas-
352 AM EDT Thu Jul 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered to numerous thunderstorms are anticipated this morning
and afternoon which will be slow moving. The main threat is flash
flooding, especially for areas that are low lying or have poor
drainage or just get hit repeatedly by downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Multiple rounds of showers and thunderstorms Friday morning as a
cold front works slowly through the region. Excessive rainfall is
possible, which may lead to instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 1, 2:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
205 PM EDT Thu Jul 1 2021

VAZ003-004-WVZ033-011830-
Dickenson-Buchanan-McDowell-
205 PM EDT Thu Jul 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON...BUCHANAN
AND CENTRAL MCDOWELL COUNTIES...

At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Trammel to near Paw Paw.
Movement was east-northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Welch, Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Gary, War, Big Rock, Trammel, Clinchco, Bradshaw,
Jolo, Oakwood, Stacy, Nora, Vansant, Coalwood and Hurley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3702 8248 3707 8250 3713 8255 3720 8255
      3724 8245 3727 8235 3728 8234 3728 8232
      3748 8205 3740 8142 3697 8238
TIME...MOT...LOC 1803Z 254DEG 40KT 3711 8232 3738 8208

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:30 PM EDTSpecial Weather StatementRLXJackson45 min
Jul 1, 1:00 AM EDTSpecial Weather StatementRLXCabell60 min
Jul 1, 1:23 AM EDTFlash Flood WarningRLXCabell, Wayne4 hr
Jul 1, 2:23 AM EDTFlash Flood WarningRLXCabell, Mason6 hr
Jul 1, 4:42 AM EDTSpecial Weather StatementRLXBarbour48 min
Jul 1, 3:15 PM EDTSpecial Weather StatementRLXClay, Kanawha, Lincoln30 min
Jul 1, 12:17 AM EDTSpecial Weather StatementRLXLawrence43 min
Jul 1, 2:39 AM EDTSpecial Weather StatementRLXAthens51 min
Jul 1, 7:34 PM EDTSpecial Weather StatementRLXPerry26 min
Jul 1, 2:44 PM EDTFlash Flood WarningRLXBuchanan, Dickenson3 hr

Nearby

Special Weather Statements in Virginia, 2021Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.